Hail, Wabash
- When
- October 7, 8:15 AM CST
- Where
- Wabash County, Mt Carmel
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.420, -87.770
Hail covered the ground.
A small cluster of strong to severe thunderstorms tracked southeastward along a warm front that extended from west central Illinois to southwest Indiana and central Kentucky. The storms were aided by the exit region of a strong mid-level jet streak impinging on the Illinois/Indiana border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A small cluster of strong to severe thunderstorms tracked southeastward along a warm front that extended from west central Illinois to southwest Indiana and central Kentucky. The storms were aided by the exit region of a strong mid-level jet streak impinging on the Illinois/Indiana border. Strong forcing was sufficient to overcome weak instability and marginal low level moisture.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 7, 5:40 AM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 640 AM CDT Tue Oct 7 2014 .Update... Updated aviation section for 12z taf issuance && .SHORT TERM.../Today through Thursday night/ Issued at 350 AM CDT Tue Oct 7 2014 Another strong mid level impulse moving southeast toward the Lower Ohio Valley this morning is responsible for widespread showers with some isolated elevated convection. The strongest hail cores early this morning have been over the Ozarks of south central MO. The RAP model indicates a strong feed of moisture and elevated instability into these storms /near 50 knots at 850 mb/. Mid level temps are still very cold...producing steep 850/500 mb lapse rates over 7 C/km. The RAP indicates the 850 jet will translate eastward across western KY early this morning. Some elevated hailers may affect parts of our area early this morning...along with a widespread area of light to moderate rain. Will go with categorical pops for many areas this morning. Once the shortwave moves east of our area by midday...the precip will diminish from west to east. Similar to Monday...another surface trough/weak cold front will move east across the Lower Ohio Valley during the afternoon. Once again...there is some potential for isolated convection to develop along this trough during the peak heating hours. Expect coverage to be scattered at best...since the mid level shortwave will be departing to our east and low level convergence will be weakening along the dissipating surface trough. Despite very marginal instability with mixed layer capes around 500 j/kg...an isolated wind or hail event is possible given steep mid level lapse rates and strong winds aloft /over 60 knots at 500 mb/. Any lingering convection will end early this evening as the surface trough moves south of Kentucky and the low levels stabilize. Otherwise...mainly clear skies are expected tonight as drier air arrives on light north winds. Low temps will fall into the upper 40s to lower 50s. On Wednesday...weak surface high pressure will pass almost directly overhead. Abundant sunshine is expected...along with light winds and seasonably warm temps in the 70s. On Wednesday night and Thursday...a surface warm front is forecast to develop over the Lower Ohio Valley and southeast Missouri. Clouds will increase...along with the chance of showers. Instability is forecast to be very minimal until the southwest low level flow increases Thursday night. Therefore...thunder chances look very low at least until Thursday night. On Thursday night...the warm front should become quasi stationary over southwest Indiana and southern Illinois. Showers and storms should become rather numerous along the front as low level convergence sharpens. However...most qpf guidance has decreased somewhat...possibly because the main upper shortwave trough will still be hanging back over the western high Plains. .LONG TERM.../Friday through Monday/ Issued at 350 AM CDT Tue Oct 7 2014 The extended forecast continues to appear quite wet as a west-to- east sfc frontal boundary will be in the general vicinity of the PAH forecast area initially. The ECMWF and its ensemble mean was favored by WPC for this forecast package, and this was generally followed, especially late in the weekend and early next week, when it has a much more amplified pattern across the CONUS than the GFS/GEM. While the mid level flow over our region will be quasizonal through the first half of the weekend, the nrn stream pattern should have periodic impulses of shrtwv energy moving through, generating intervals of rainfall, with little instability available for tstm development. However, copious tropical Pacific moisture should allow the possibility of heavy rainfall rates. If the ECMWF forecast pans out, the aforementioned frontal boundary will be shoved nwd as a warm front late Sunday and Sunday night, followed by a deepening wave of low sfc pressure moving into the mid MS river valley. The strength of this amplification is uncertain at this time, but coverage of tstms will probably increase by Sunday. Heavy rainfall rates are possible, and shear parameters suggest that a few strong to severe storms cannot be ruled out. Based on this forecast, there should be a warm-up to above-average temps by Day 7. && .AVIATION... Issued at 640 AM CDT Tue Oct 7 2014 Widespread showers with a few embedded thunderstorms will end from west to east this morning. Prevailing conditions will remain vfr during these showers...but occasional periods of mvfr are likely. Will mention vcts at the kevv/kowb sites due to clusters of storms in southern Illinois. Gusty west to southwest winds in the wake of the system will bring drier air this afternoon. A few isolated showers and storms are possible after 18z...but they should be mainly southeast of the kpah/kowb areas. Gusty winds will diminish around sunset. Light winds and mostly clear skies overnight may lead to a little ground fog...mainly at kcgi. Appears too shallow and patchy to mention in taf. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...MY LONG TERM...DAB AVIATION...MY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 419 AM CDT TUE OCT 7 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-081000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 419 AM CDT TUE OCT 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TODAY. THE MAIN HAZARD WITH THUNDERSTORMS WILL BE DANGEROUS LIGHTNING AND HAIL. A FEW ISOLATED STORMS MAY PRODUCE HAIL UP TO THE SIZE OF QUARTERS. GUSTY WINDS ARE ALSO POSSIBLE WITH STORMS DURING THE AFTERNOON. A FEW STORMS MAY LINGER INTO THE EVENING ALONG THE TENNESSEE BORDER REGION OF WESTERN KENTUCKY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS OVER A PROLONGED PERIOD FROM WEDNESDAY NIGHT THROUGH MONDAY...MAINLY SOUTH OF A LINE FROM CAPE GIRARDEAU TO OWENSBORO. THE MAIN HAZARD WILL BE HEAVY RAINFALL OVER THIS PROLONGED PERIOD OF TIME. A FEW STRONG TO SEVERE STORMS CANNOT BE RULED OUT LATE IN THE PERIOD. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS IS NOT ANTICIPATED AT THIS TIME. MY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
845 AM CDT TUE OCT 7 2014
ILZ076>078-INZ081-082-071430-
EDWARDS IL-GIBSON IN-PIKE IN-WABASH IL-WAYNE IL-
845 AM CDT TUE OCT 7 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAYNE COUNTY IN
SOUTH CENTRAL ILLINOIS...AND NORTHERN EDWARDS AND NORTHERN WABASH
COUNTIES IN SOUTHEAST ILLINOIS...AND NORTHERN GIBSON AND EXTREME
NORTHWESTERN PIKE COUNTIES IN SOUTHWEST INDIANA UNTIL 930 AM CDT...
AT 842 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PARKERSBURG...OR 15 MILES NORTH OF ALBION...
MOVING EAST AT 60 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
MOUNT CARMEL...PRINCETON...WEST SALEM...LANCASTER...PATOKA...
ALLENDALE AND HAZLETON.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3857 8814 3858 8765 3850 8764 3847 8775
3842 8773 3846 8765 3846 8760 3850 8760
3849 8756 3852 8754 3851 8750 3854 8746
3854 8739 3830 8750 3853 8821 3861 8818
TIME...MOT...LOC 1345Z 288DEG 53KT 3858 8802The Evansville,IN radar (KVWX), 18 km away, was scanning. The volume nearest the first event began at 14:12 UTC.
1 hail. Local standard time, as filed.
Hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, October 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541867.